Thunderstorm Wind, Edgar
- When
- July 19, 4:20 PM CST to 4:25 PM CST
- Where
- Edgar County, 3 mi SE of Paris
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.589, -87.660
A tree was blown onto a road.
A cold front triggered clusters of thunderstorms across east-central Illinois during the afternoon of July 19th. Heavy rainfall of 4 to 5 inches produced flash flooding across portions of Edgar and Clark counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front triggered clusters of thunderstorms across east-central Illinois during the afternoon of July 19th. Heavy rainfall of 4 to 5 inches produced flash flooding across portions of Edgar and Clark counties. As the front settled further southward, additional strong to severe thunderstorms developed along the boundary. One cell produced wind gusts in excess of 60mph and created considerable tree damage in the town of Beecher City in northwest Effingham County. The storms also dropped 4 to 5 inches of rain and caused flash flooding near Effingham.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 19, 2:13 PM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 313 PM CDT Sun Jul 19 2020 .SYNOPSIS... Issued at 313 PM CDT Sun Jul 19 2020 A few strong to severe storms are possible this evening over the southern half of the state. Gusty winds and locally heavy rain may accompany these storms. The frontal boundary responsible for the active weather will waver across the region for much of the week. This will result in daily chances for thunderstorms, though many hours will be dry. Seasonable temperatures are expected for the next several days. && .SHORT TERM...(This evening through Monday) ISSUED AT 219 PM CDT Sun Jul 19 2020 Main concerns in the near term are the severe thunderstorm chances this afternoon and ongoing heat and humidity with heat advisory in effect for portions of central Illinois. This afternoon, effective cold front/outflow from earlier storms stretches from near Champaign west-southwest towards Springfield. South of the boundary and despite considerable cloudiness today, temperatures have warmed into the upper 80s to lower 90s with dew points into the mid to upper 70s. This is contributing to moderately strong instability across the region. Storms redeveloping along the southward moving frontal/outflow boundary will be able to become strong with damaging winds the primary hazard, though isolated hail cannot be ruled out. Displaced well south of a belt of stronger westerlies aloft, deep layer shear is sub-marginal and remains the primary limiting factor for a more organized severe threat today. Meanwhile, heat indices in excess of 100F are occurring across portions of central Illinois today. Passage of the front and falling temperatures from any rain cooled air should mark the end of the ongoing heat wave and will allow the heat advisory to expire and will cancel some counties north of the boundary where temperatures are only in the mid 80s. Temperatures tonight will fall into the mid to upper 60s and be more seasonable Monday, warming into the mid to upper 80s with a few 90s possible south of I-70. The frontal boundary is progged to stall south of I-70 on Monday, and will be the focus for additional thunderstorms, again possibly strong to severe within a strongly unstable but weakly sheared air mass. .LONG TERM...(Monday night through Sunday) ISSUED AT 219 PM CDT Sun Jul 19 2020 On Tuesday, a shortwave trough is progged to dig across the Upper Midwest into the Great Lakes region. Mid level warm air advection will increase across central Illinois in response to this wave supporting additional scattered shower and thunderstorm chances through the day. Cloud cover and precip will moderate temperatures some with another day in the mid to upper 80s expected. The air mass will remain moderately to strongly unstable but weakly sheared which will temper any organized severe threat, but pulse severe certainly couldn't be rules out. Upper ridge will gradually strengthen back across the mid Mississippi Valley Wednesday though the remainder of the week and weekend. Temperatures will inch back up as a result with widespread 90s back in place by the weekend along with heat indices of 100F or greater. Forcing is more benign in nature through the latter half of the week, and PoPs reflect typical summertime scattered daytime favored convection with little to hang your hat on with respect to timing and placement details at this distance. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1224 PM CDT Sun Jul 19 2020 A cold front is slipping southeast across central Illinois this afternoon with new development of showers and thunderstorms possible along the boundary this afternoon and evening. Earlier complex of storms has moved through PIA/BMI and the likelihood of new development is low for those locations. Ongoing storms just NW of CMI bear close watching and new development may occur between 20-22Z from near CMI west-southwest towards SPI. West winds this afternoon will veer to the northwest behind the front, then become light and variable overnight. MVFR ceilings this morning should lift to VFR over the next hour or so and remain VFR through the remainder of the period outside of any storms at or near the stations. && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for ILZ049>057-061>063- 066>068-071>073. && SYNOPSIS...25 SHORT TERM...Deubelbeiss LONG TERM...Deubelbeiss AVIATION...Deubelbeiss
Hazardous Weather Outlook National Weather Service Lincoln IL 309 PM CDT Sun Jul 19 2020 ILZ027>031-036>038-040>048-202015- Cass-Champaign-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean- Menard-Peoria-Piatt-Schuyler-Stark-Tazewell-Vermilion-Woodford- 309 PM CDT Sun Jul 19 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... An isolated thunderstorm or two is possible, mainly late this afternoon and early evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Periods of thunderstorms are expected from Monday night through Saturday. While the severe weather potential is low, some of the storms may contain heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ049>057-061>063-202015- Christian-Clark-Coles-Cumberland-Douglas-Edgar-Macon-Morgan- Moultrie-Sangamon-Scott-Shelby- 309 PM CDT Sun Jul 19 2020 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Strong to severe storms are expected this afternoon and evening. The main concern will be damaging winds, although some storms could produce heavy rainfall. The heat index is expected to range from 100 to 110 degrees this afternoon and early evening. Limit the amount of time you spend outdoors and stay hydrated. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Periods of thunderstorms are expected from Monday through Saturday. While the severe weather potential is not high, some of the storms may contain gusty winds and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ066>068-071>073-202015- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 309 PM CDT Sun Jul 19 2020 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... Strong to severe storms are expected this afternoon and evening. The main concern will be damaging winds, although some storms could produce heavy rainfall. The heat index is expected to range from 100 to 110 degrees this afternoon and early evening. Limit the amount of time you spend outdoors and stay hydrated. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Periods of thunderstorms are expected from Monday through Saturday. While the severe weather potential is not high, some of the storms may contain gusty winds and hail. The best chance for any severe weather will be Monday. Some of the storms may also contain heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. Deubelbeiss
Special Weather Statement
National Weather Service Lincoln IL
1238 PM CDT Sun Jul 19 2020
ILZ044>046-191830-
Vermilion-Piatt-Champaign-
1238 PM CDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIATT...VERMILION
AND CENTRAL CHAMPAIGN COUNTIES UNTIL 130 PM CDT...
At 1237 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Talbot to near Potomac to near Lake Of The
Woods. Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Champaign, Danville, Urbana, Savoy, Mahomet, St. Joseph, Georgetown,
Tolono, Westville, Tilton, Catlin, Oakwood, Philo, Sidney, Homer,
Thomasboro, Mansfield, Ridge Farm, Ogden and Potomac.
This includes the following highways...
Interstate 57 between mile markers 227 and 248.
Interstate 72 between mile markers 169 and 182.
Interstate 74 between mile markers 161 and 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3989 8794 4012 8868 4028 8857 4028 8787
4041 8753 3989 8754
TIME...MOT...LOC 1737Z 289DEG 38KT 4043 8748 4027 8784 4022 8831
SBThe Indianapolis radar (KIND), 119 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
6 flash flood, 2 thunderstorm wind. Local standard time, as filed.
A tree was blown onto a road.
Water was flowing across Route 36 both east and west of Chrisman. Two feet of water was standing in parts of Chrisman, and numerous basements were flooded.
Water was flowing across 400 North just east of Nevins.
Water was flowing across the road at Highway 45 and Mallard Lane just north of Hord.
Water was flowing across Route 1 at Gordon Junction.
Numerous trees, tree branches, and power lines were blown down across Beecher City. One falling tree damaged a trailer.
Water was flowing across many roads in the town of Dietrich.
The Fire Department rescued a motorist whose vehicle stalled in flood waters on East 1800th Avenue near the Wild Oaks Subdivision.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914412, 914406, 914407, 914408, 914409, 914413, 914410, 914411.